Management of the Diabetic Boarding Pet
By Kate Boatright, VMD
Just like humans, pets with diabetes have special needs when it comes to feeding and insulin injections. It is important that the pet care staff in a boarding facility be aware of these needs and be properly trained to appropriately care for and monitor diabetic boarders.
Diabetes Mellitus In Canine and Feline Patients
Diabetes is diagnosed in both dogs and cats. Most patients are older pets that are overweight or obese. Classical clinical signs include increased thirst, increased urination and weight loss. There are a number of medical conditions that can cause similar clinical signs, so if you notice a boarding pet is drinking excessively during their stay, be sure to mention it to the owner at check-out. This will allow the owner to follow up with their veterinarian.
Canine patients with diabetes are insulin dependent, which means they require lifelong insulin injections. Usually these are given twice daily. Ideally they are fed on a consistent schedule of two meals a day and a limited number of additional treats. Most diabetic dogs will also develop cataracts that significantly impair vision.
Feline diabetic patients may or may not be on insulin, as cats have the potential to achieve remission and be managed with diet alone. Ideal diets for diabetic cats are low in carbohydrates and high in protein.
All insulin products are administered by subcutaneous injection, usually between the shoulder blades or the skin along the back. Staff members who are administering insulin should be thoroughly trained and comfortable with handling needles and administering injections.
There are many types of insulin used in diabetic pets, but they fall into two categories: veterinary insulin (i.e., Vetsulin® or ProZinc®) and human insulin (i.e., NPH, insulin glargine, insulin detemir). The key difference between these two groups is the type of syringe used to deliver the injection. You should only use the syringe provided by your client, as using the wrong syringe can result in an overdose or underdose of insulin.
Veterinary insulins use U-40 insulin syringes while most human insulin products use U-100 syringes. To double check that the syringe is appropriate, you can look at the side of the syringe, where U-40 or U-100 should be printed (see Figure 1). Additionally, U-40 syringes will have a red cap while U-100 syringes will have an orange cap.
All insulin should be refrigerated, as this increases shelf life. For most insulin products, the vial should be gently rolled between the hands prior to drawing up a dose. The exception to this is Vetsulin®, which needs to be gently shaken. Ask your client for handling instructions if they are not printed on the prescription label.
Feeding and Activity Regimens
Diabetic pets should be on a strict feeding regimen with limited treats. Pet owners should provide the normal food, treats and a feeding schedule to the staff at check-in. Changing the amount, frequency or type of diet can result in poor control of diabetes and potential excessively high or low blood sugar.
For dogs, activity levels should be closely monitored. Ask owners how active their dog is at home when they are checking in. For a dog that is more active during their stay at your facility or participating in play groups, the potential for hypoglycemia (low blood sugar) exists even with normal diet and insulin.
Potential Diabetic Emergencies
Diabetic patients can become sick if their blood glucose level becomes too low (hypoglycemia) or is too high (hyperglycemia) for an extended period of time, which can result in diabetic ketoacidosis (DKA). Hypoglycemia is the more immediate risk and can happen quickly. This most commonly occurs in pets receiving too much insulin or not enough food.
Monitor pets during their stay for changes in energy level and appetite, as these can be indicators of potential blood sugar issues. Pets that are hypoglycemic may be lethargic or depressed, and severe hypoglycemia can result in seizures.
Diabetic patients should eat at least half of their meal before receiving insulin. If the patient does not eat or vomits immediately after eating, a half dose of insulin should be administered. The pet’s body still needs some insulin, but with lower food intake, the risk of hypoglycemia is higher.
Insulin overdoses are a serious risk for diabetic patients. The most common ways for this to occur is for a pet to receive multiple doses of insulin due to miscommunication, or for the wrong amount of insulin to be administered. Be sure that your facility has clear documentation displayed for when insulin is administered, who gave it and how much. If you are unsure if a pet received an insulin injection at the appropriate time, do not administer an additional dose. It is much safer to wait until the pet’s next insulin dose is due.
If you realize that a pet received too much insulin, contact a veterinarian immediately. Many pets receiving overdoses need to be placed on intravenous (IV) glucose supplementation until the insulin is out of their system. Acting quickly in the event of a mistake in insulin administration should prevent the pet from experiencing severe side effects such as seizures.
When To Seek Veterinary Attention
The pet’s primary veterinarian or the veterinary clinic your facility uses for emergencies should be contacted in the following circumstances:
- Insulin overdose (either wrong amount administered or double dosed)
- Seizure activity
- Not eating for two consecutive meals or consistently eating less than half of normal food intake
- Vomiting or diarrhea
- Changes in energy level, especially if lethargic or depressed.
If you are cornered that a pet has low blood sugar, rubbing Karo syrup on the gums can help to temporarily raise the blood sugar until the blood glucose can be checked. Any diabetic pet that is having a seizure should have Karo syrup applied to their gums as long as it can be done without an employee risking a bite.
Preparing For The Diabetic Boarder
While diabetic pets may be intimidating to accommodate, your facility can successfully care for diabetic pets with a little preparation and training. Be sure to get a thorough history of the pet at drop-off, including their normal feeding schedule, insulin handling instructions and activity level. Review insulin handling and storage instructions with your staff and ensure clear communication between all staff members to prevent double dosing or missed doses. Carefully monitor food intake, water intake, activity and energy level during the pet’s stay. Keep some Karo syrup on hand and rub on the pet’s gums if you are concerned their blood sugar is too low. Finally, don’t hesitate to contact a veterinarian with any questions or concerns.